Rhode Island, 2013

Heavy Snow and Winter Weather in Rhode Island, March 7 to 9, 2013

March 7 to 9, 2013 · NWS BOX · 4 events in 4 counties and zones

This storm brought heavy snow and significant coastal flooding to the forecast area. This was an unusual synoptic set-up, with low pressure lingering off the coast of southern New England for several days.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

This storm brought heavy snow and significant coastal flooding to the forecast area. This was an unusual synoptic set-up, with low pressure lingering off the coast of southern New England for several days. Snowfall was difficult to forecast due to concerns about precipitation type and boundary layer temperature. In the end, precipitation type turned out to be all snow for much of the area, with most locations receiving 1 to 2 feet of snow. In addition, the Massachusetts east coast was hit by widespread moderate and pockets of major coastal flooding for two high tide cycles and beach erosion for at least 5 high tide cycles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 7, 5:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 7, 5:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
510 AM EST THU MAR 7 2013

.SYNOPSIS...
A STRONG OCEAN STORM WILL BRING HEAVY SNOW...SIGNIFICANT COASTAL
FLOODING AND STRONG WINDS INTO FRIDAY. DRY AND SEASONABLE WEATHER
ARRIVES FOR THE WEEKEND. A COLD FRONT MAY BRING A ROUND OF RAIN
SHOWERS TO THE REGION AROUND TUESDAY. THEREAFTER THE TREND APPEARS
TO BE FOR DRY BUT COOLER WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A VERY DIFFICULT AND LOW CONFIDENCE SNOWFALL FORECAST HAS BEEN
ISSUED THROUGH FRIDAY MORNING FOR SOUTHERN NEW ENGLAND.

THE FIRST ROUND OF PRECIPITATION HAS OVERSPREAD THE SOUTHERN AND
EASTERN SECTIONS OF OUR REGION EARLY THIS MORNING.  SOME LOWER
DEWPOINT AIR WAS BEING ADVECTED IN FROM NORTH AND COMBINED WITH THE
PRECIPITATION INTENSITY HAS ALLOWED FOR BOTH WET BULB/DYNAMIC
COOLING.  MOST AREAS WERE COLD ENOUGH FOR SNOW...EXCEPT FOR THE FAR
SOUTHEAST MA COAST/CAPE AND ISLANDS WHERE ONSHORE FLOW WAS ALLOWING
FOR A WARM ENOUGH BOUNDARY LAYER FOR RAIN CURRENTLY.

THE MODELS AGREE THAT THE PRIMARY FOCUS FOR THE HEAVIER QPF TODAY
WILL BE NEAR AND SOUTHEAST OF THE I-95 CORRIDOR...GIVEN POSITION OF
THE DISTANT OCEAN STORM.  LIGHTER PRECIPITATION WILL AFFECT THE REST
OF THE REGION.  NOW THE BIG PROBLEM FOR TODAY IS THAT OUTSIDE THE
HIGHER TERRAIN...SNOW WILL ONLY ACCUMULATE WHEN ITS COMING DOWN
MODERATE TO HEAVY GIVEN THE MARGINAL TEMPS/MARCH SUN ANGLE.  ITS
VERY DIFFICULT TO DETERMINE WHERE THE BEST SHOT AT THIS WILL BE...
SINCE THERE WILL BE SHARP CUTOFF TO THE HEAVY QPF. BEST AREA MIGHT
BE JUST NORTHWEST OF THE TAN TO PVD AREA...INTO SHARON AND
FOXBOROUGH AND NORTHWEST RI WHERE THERE IS A BIT OF ELEVATION.  ITS
IMPORTANT TO REMEMBER THAT IF THE SNOW IS COMING DOWN HEAVILY IT
WILL ACCUMULATE EVEN ON THE ROADS.  WERE JUST UNCERTAIN AS TO HOW
FAR NORTHWEST THE AXIS OF HEAVIEST QPF WILL MAKE IT TODAY.

ALL WIND HEADLINES MAINTAINED FOR THE COASTAL PLAIN RIGHT THROUGH
EARLY FRIDAY MORNING.  LATER SHIFTS WILL PROBABLY HAVE TO EXTEND
THEM A BIT LONGER FOR PORTIONS OF THE REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

***WIDESPREAD ACCUMULATING SNOW TONIGHT INTO FRIDAY MORNING WITH
  HEAVY SNOW EXPECTED ALONG PORTIONS OF THE COASTAL PLAIN***

CONFIDENCE IS HIGHER IN WIDESPREAD ACCUMULATING SNOW TONIGHT INTO
FRIDAY MORNING...BUT AMOUNTS ARE STILL UNCERTAIN.  A POTENT
SHORTWAVE WILL DROP DOWN FROM THE NORTHWEST AND THIS WILL ACT TO
PULL THE OCEAN STORM BACK TOWARDS SOUTHERN NEW ENGLAND.  THE PRIMARY
FOCUS OF THE HEAVIEST QPF WILL BE ACROSS EASTERN MA/RI AND
ESPECIALLY SOUTHEAST MA.  THE ECMWF HAS BEEN QUITE STEADY IN SHOWING
0.75 TO 1.25 AFTER 00Z TONIGHT AND INTO 18Z FRIDAY.  WE CERTAINLY
FELT IT WAS WORTH UPGRADING MUCH OF EAST CENTRAL MA AWAY FROM THE
COAST TO WINTER STORM WARNINGS.  WERE GOING WITH 4 TO 8 INCHES OF
SNOW...BUT WE MENTIONED A LOW PROBABILITY OF ISOLATED 10 INCH
AMOUNTS.  MUCH OF THE GUIDANCE IS SHOWING VERY DEEP EASTERLY FLOW
RIGHT OFF THE ATLANTIC...AND THIS WILL COMBINE WITH COLD
ALOFT/INSTABILITY SETTING THE STAGE FOR HEAVY WET SNOW.  GIVEN THAT
THE SNOW WILL BE WET IN NATURE AND COMBINED WITH STRONG WINDS THERE
IS THE POTENTIAL FOR SCATTERED POWER OUTAGES.  SOMETHING THAT WILL
HAVE TO KEEP AN EYE ON IF THE HIGHER AMOUNTS ARE REALIZED.

NOW WE LEFT OUT THE IMMEDIATE EASTERN MA COAST FOR NOW...BUT THERE
IS SOME CONCERN THAT BOSTON ONTO THE NORTH SHORE MAY HAVE TO BE
UPGRADED TO A WINTER STORM WARNING.  JUST DID NOT HAVE THE
CONFIDENCE TO PULL THE TRIGGER AT THIS POINT.  THE OTHER AREA WILL
HAVE TO WATCH IS THE UPPER CAPE.  MAY NEED SOME WINTER WEATHER
HEADLINES IN THAT REGION AS DYNAMIC COOLING MAY EVENTUALLY WIN OUT.
SHOWED A FEW INCHES OF SNOW IN THE FORECAST FOR THE UPPER CAPE.

ACROSS THE REST OF THE INTERIOR...THE UPPER LEVEL DISTURBANCE WILL
RESULT IN WIDESPREAD ACCUMULATING SNOW.  DECENT SNOWGROWTH IS
DEPICTED IN THIS REGION WITH THE HELP OF SOME COLD AIR ALOFT.  WE
HAVE IN MOST OF THE REGION 3 TO 6 INCHES OF SNOW...BUT DID ISSUE A
LOW END WINTER STORM WARNING FOR THE EAST SLOPES OF THE BERKSHIRES
WITH THE HELP OF SOME LOCALIZED UPSLOPE.

SNOW WILL CONTINUE THROUGH FRIDAY MORNING...AND PERHAPS INTO THE MID
TO LATE AFTERNOON ACROSS PORTIONS OF THE COASTAL PLAIN BEFORE
WINDING DOWN.

ALL IN ALL...THERE IS STILL PLENTY OF UNCERTAINTY IN EXACT SNOWFALL
AMOUNTS.  WE DID INCREASE THEM BASED ON THE LATEST MODEL DATA...BUT
MARGINAL TEMPS AND UNCERTAINTY ON WESTERN EXTENT OF THE HEAVIEST QPF
MAKE THINGS MORE UNCERTAIN THAT WE WOULD LIKE AT THIS POINT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

HIGHLIGHTS...

* DRY AND SEASONABLE TEMPS THIS WEEKEND
* CHANCE OF RAIN SHOWERS AROUND TUE
* RETURN TO COOLER WEATHER MID TO LATE NEXT WEEK

SYNOPTIC OVERVIEW AND MODEL PREFERENCES...

00Z MODEL GUIDANCE INCLUDING THE 00Z ENSEMBLES /ECENS AND GEFS/ IN
GOOD AGREEMENT WITH DETERMINISTIC 00Z ECMWF AND GFS ON OCEAN STORM
FINALLY MOVING SEAWARD AWAY FROM NEW ENGLAND THIS WEEKEND.
UPSTREAM...FULL LATITUDE TROUGH OVER THE WESTERN CONUS YIELDS A
DOWNSTREAM RIDGE OVER THE OH AND MS VLY. THIS RIDGE BUILDS EAST INTO
NEW ENGLAND PROVIDING DRY AND SEASONABLE TEMPERATURES. THEN BY EARLY
NEXT WEEK WESTERN TROUGH MOVES TO THE EAST COAST WITH A FRONTAL WAVE
TRAVERSING NEW ENGLAND AROUND TUE. BY MID TO LATE NEXT WEEK
ENSEMBLES IN GOOD AGREEMENT ON REX BLOCK /ALBEIT LOWER AMPLITUDE
THAN CURRENTLY OBSERVED/ REINSERTING ITSELF WITH POSITIVE HEIGHT
ANOMALY NEAR GREENLAND AND NEGATIVE HEIGHT ANOMALY OVER THE
MARITIMES. THIS WILL SUPPORT A TREND BACK TO COOLER WEATHER MID TO
LATE NEXT WEEK.

DAILY DETAILS...

WEEKEND...

IMPROVING WEATHER FOR SAT WITH RIDGING BUILDING IN FROM
THE WEST. STILL NNE PGRAD ESPECIALLY ACROSS EASTERN MA. THIS WILL
PROVIDE COOLEST TEMPS ACROSS THIS AREA GIVEN COOL OCEAN TRAJECTORY.
THESE NNE WINDS WILL ALSO PROVIDE A BIT OF A WIND CHILL FOR EASTERN
MA. WINDS SUBSIDE SUN AS HIGH PRES CREST OVER THE REGION. TWO NICE
DAYS OF WEATHER ESPECIALLY BY EARLY MARCH STANDARDS AND GIVEN THE
RECENT WINTRY WEATHER. WIDE RANGE IN TEMPS WITH HIGHS NEAR 40
EASTERN MA TO UPWARDS OF 50 DEGREES ACROSS THE CT RVR VALLEY...AWAY
FROM THE COOL OCEAN INFLUENCE.

NEXT WEEK...

MON-TUE...

GOOD MODEL AGREEMENT /ENSEMBLES AND DETERMINISTIC GUIDANCE/ FOR DRY
WEATHER TO LINGER INTO MON BEFORE A FRONTAL WAVE MOVES ACROSS THE
AREA AROUND TUE. EXPECT AT LEAST SCATTERED SHOWERS IF NOT A MORE
WIDESPREAD RAIN DURING THIS TIME. GOOD LOW LEVEL WAA SO HIGHS WELL
INTO THE 40S BOTH DAYS /MON-TUE/ WITH SOME LOW 50S POSSIBLE.

WED & BEYOND... BEHIND FRONTAL PASSAGE TREND WILL BE FOR DRIER BUT
COOLER WEATHER. BOTH THE 00Z GEFS AND ECENS INDICATING 850 TEMPS
COOLING DOWN TO ABOUT -8C. THIS WOULD FAVOR TEMPS AT OR COOLER THAN
NORMAL THIS PERIOD.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT.
  MODERATE...30 TO 60 PERCENT.
  HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE IN TAFS BUT LOWER CONFIDENCE IN
TIMING.

TODAY THROUGH FRIDAY...OVERALL EXPECT MVFR TO IFR CONDITIONS TO
PERSIST INTO FRIDAY.  MAINLY SNOW WILL FALL AWAY FROM THE FAR
SOUTHEAST NEW ENGLAND THIS MORNING AND AFTERNOON...WITH RAIN ON
CAPE/ISLANDS.

OTHERWISE...PERIODS OF SNOW WILL THEN CONTINUE INTO AT LEAST FRIDAY
MORNING.  MOST OF THE SNOW ACCUMULATIONS ON AREA RUNWAYS WILL OCCUR
TONIGHT AND FRI MORNING...EXCEPT FOR THE HIGH TERRAIN AND PERHAPS
FOR INTERIOR EASTERN MA WHERE ACCUMULATION WHERE THEY MAY OCCUR
EARLIER.  ALSO...PERIODS OF LIFR CONDITIONS WILL LIKELY OCCUR
ESPECIALLY TONIGHT INTO EARLY FRI MORNING WITH THE SNOW...BUT
CONFIDENCE ON TIMING WAS TOO LOW TO INSERT INTO 6Z TAFS.

AS FOR WINDS...NORTHEAST WIND GUSTS OF 40 TO 50 KNOTS WILL CONTINUE
ALONG THE COASTAL PLAIN INTO AT LEAST FRIDAY MORNING.  THE STRONGEST
OF THOSE WINDS WILL OCCUR ACROSS FAR SOUTHEAST NEW ENGLAND.

KBOS TAF...MODERATE CONFIDENCE IN TAF LOWER CONFIDENCE IN TIMING.
BULK OF THE SNOW ACCUMULATION ON RUNWAYS WILL OCCUR TONIGHT AND
FRIDAY MORNING...BUT SOME ACCUMS MAY OCCUR TODAY IN HEAVIER BANDS.

KBDL TAF...MODERATE CONFIDENCE IN TAF LOWER CONFIDENCE IN TIMING.
MOST OF THE ACCUMULATING SNOW WILL HOLD OFF UNTIL TONIGHT INTO FRI
MORNING.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRIDAY NIGHT...LINGERING MVFR CIGS/VSBYS OVER THE CAPE AND ISLANDS
EARLY.  OTHERWISE VFR.  DIMINISHING NORTH WINDS WITH GUSTS UNDER 20
KNOTS OFF-CAPE AND 20-30 KNOTS CAPE AND ISLANDS.

SATURDAY...VFR.  GUSTS TO 20 KNOTS CAPE AND ISLANDS SATURDAY.

SUNDAY-MONDAY...VFR. ANY MVFR AND SHOWERS SHOULD HOLD OFF UNTIL MON
NIGHT OR TUE.

&&

.MARINE...

HIGH CONFIDENCE THROUGH FRIDAY.

***STORM WARNINGS EXTENDED THROUGH FRIDAY AFTERNOON***

A DANGEROUS AND LIFE THREATENING STORM CONTINUES FOR MARINERS RIGHT
THROUGH FRIDAY AFTERNOON.  THE SLOW MOVING OCEAN STORM AND STRONG
PRESSURE GRADIENT WILL CONTINUE TO RESULT IN A LONG PERIOD OF
NORTHEAST WIND GUSTS OF 45 TO 55 KNOTS ACROSS THE REGION.  THIS WILL
RESULT IN EXTREMELY HIGH AND DANGEROUS SEAS OF 25 TO 30 FEET ACROSS
THE EASTERN MASSACHUSETTS WATERS.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRI NIGHT AND SAT... NNE WINDS SLOWLY DIMINISH AS OCEAN STORM MOVES
SEAWARD AWAY FROM NEW ENGLAND. HOWEVER SEAS WILL REMAIN VERY LARGE
IN LEFTOVER E SWELLS AND A SUBSIDING NNE WIND WAVE. VSBY WILL
IMPROVE.

SUN... TRANQUIL WITH HIGH PRES OVER THE WATERS. STILL LEFTOVER ENE
SWELLS. GOOD VSBY.

MON... HIGH MOVES OFFSHORE WITH WINDS BECOMING SSW. VSBY REMAINS
GOOD WITH ANY SHOWERS HOLDING OFF TIL MON NIGHT OR TUE.

&&

.TIDES/COASTAL FLOODING...

VERY STRONG ONSHORE WINDS AND PRES FALLS FROM OFFSHORE OCEAN STORM
AS RESULTED IN A 2-3 FT SURGE ALREADY. THIS WILL YIELD MINOR TO
MODERATE COASTAL FLOODING AT THE TIME OF HIGH TIDE /AROUND 7 AM/
THIS MORNING FOR THE EASTERN MA COASTLINE. IN SEAS OF 15-20 FT JUST
OFFSHORE WILL COMBINE WITH ELEVATED TIDES/WATER LEVELS FOR GOOD WAVE
RUN-UP...YIELDING MODEST BEACH EROSION THIS MORNING.

THESE CONDITIONS WILL ONLY WORSEN WITH EACH SUCCESSIVE TIDE AS WATER
WILL NOT BE ABLE TO EVACUATE SEAWARD GIVEN THE PERSISTENT ONSHORE
FLOW. THE NEXT CRITICAL HIGH TIDE WILL BE FRI MORNING BETWEEN 7AM-
9AM. THIS TIDE IS A FEW TENTHS OF A FOOT HIGHER THAN THIS MORNINGS.
SURGE VALUES TOMORROW MORNING SHOULD BE ON THE ORDER OF 3-4 FT
ACROSS EASTERN MA. THESE ELEVATED WATER LEVELS WILL COMBINE WITH
BUILDING SEAS OF 20-30 FT JUST OFFSHORE /COURTSEY OF A LONG EASTERLY
FETCH/ YIELDING WIDESPREAD MODERATE FLOODING ALONG WITH SIGNIFICANT
BEACH EROSION ALONG THE EASTERN MA SHORELINE.

AS A RESULT NO CHANGES TO OUR COASTAL FLOODING WARNING.

REGARDING MODEL GUIDANCE...BOTH ESTOFS AND MRPSSE ARE TOO LOW AND
HAD TO ADJUST ACCORDINGLY BASED ON CURRENT WATER LEVELS FROM TIDE
GAUGES.

PEOPLE LOOKING AT THE REFERENCE INUNDATION MAPS SHOULD ADD 1 FOOT TO
THE PREDICTED STORM TIDE TO ACCOUNT FOR UNCERTAINTY AS WELL AS AN
ADDITIONAL 2 FEET FOR THOSE LOCATIONS VULNERABLE TO WAVE OVERWASH.

AS FOR THE SOUTH COAST EXCEPT FOR BLOCK ISLAND WHERE LARGE SWELLS
OVER A PROLONGED PERIOD MAY CAUSE SIGNIFICANT EROSION TO A SHORELINE
THAT WAS HEAVILY IMPACTED BY SANDY. THUS...COASTAL FLOOD ADVISORY
FOR BLOCK ISLAND REMAINS IN EFFECT.

SINCE THE STORM CENTER MOVES ONLY SLOWLY E DURING FRI AND FRI
NIGHT...RELATIVELY LARGE SWELLS WILL CONTINUE TO REACH THE COASTLINE
INTO SAT MORNING WITH THE POTENTIAL FOR SOME CONTINUED BEACH EROSION
AND MINOR COASTAL FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 PM EST FRIDAY FOR CTZ002>004.
     WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR CTZ004.
MA...HIGH WIND WARNING UNTIL 7 AM EST FRIDAY FOR MAZ022>024.
     COASTAL FLOOD WARNING UNTIL 10 AM EST FRIDAY FOR MAZ007-015-
     016-019-022>024.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST FRIDAY FOR MAZ003-006-
     007-010-011-015-016-019.
     WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR MAZ007-013>021.
     WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR MAZ005-013-014-
     017-018-020-021.
     WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR MAZ002-004-008-
     009-012-026.
NH...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 PM EST
     FRIDAY FOR NHZ011-012-015.
RI...HIGH WIND WARNING UNTIL 7 AM EST FRIDAY FOR RIZ008.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EST FRIDAY FOR RIZ008.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST FRIDAY FOR RIZ003>007.
     WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR RIZ001>007.
     WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR RIZ002.
     WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR RIZ001.
MARINE...STORM WARNING UNTIL 10 AM EST FRIDAY FOR ANZ231>235-237-255-
     256.
     GALE WARNING UNTIL 7 AM EST FRIDAY FOR ANZ230.
     GALE WARNING UNTIL 1 PM EST FRIDAY FOR ANZ236.
     STORM WARNING UNTIL 1 PM EST FRIDAY FOR ANZ250-251-254.

&&

SYNOPSIS...FRANK/NOCERA
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...FRANK/NOCERA
MARINE...FRANK/NOCERA
TIDES/COASTAL FLOODING...NOCERA/THOMPSON
Hazardous weather outlook, Mar 7, 5:01 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
501 AM EST THU MAR 7 2013

MAZ002-004-008-009-012-026-081015-
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
501 AM EST THU MAR 7 2013

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-MAZ003-006-010-011-081015-
HARTFORD CT-TOLLAND CT-EASTERN FRANKLIN MA-WESTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
501 AM EST THU MAR 7 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...NORTHEASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-019-081015-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
501 AM EST THU MAR 7 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD WARNING.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005-081015-
CENTRAL MIDDLESEX MA-
501 AM EST THU MAR 7 2013

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-RIZ003>007-081015-
WINDHAM CT-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
501 AM EST THU MAR 7 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ008-081015-
BLOCK ISLAND RI-
501 AM EST THU MAR 7 2013

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ001-081015-
NORTHWEST PROVIDENCE RI-
501 AM EST THU MAR 7 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-014-017-018-020-021-RIZ002-081015-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
SOUTHEAST PROVIDENCE RI-
501 AM EST THU MAR 7 2013

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ011-012-015-081015-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
501 AM EST THU MAR 7 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-081015-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
501 AM EST THU MAR 7 2013

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-255-256-081015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
501 AM EST THU MAR 7 2013

...STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-254-081015-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
501 AM EST THU MAR 7 2013

...STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-081015-
NARRAGANSETT BAY-
501 AM EST THU MAR 7 2013

...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-081015-
BOSTON HARBOR-
501 AM EST THU MAR 7 2013

...GALE WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 7, 1:05 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
105 AM EST THU MAR 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     NON-TSTM WND GST 2 ESE NANTUCKET         41.26N  70.07W
03/07/2013  M58 MPH          NANTUCKET          MA   ASOS

            NANTUCKET AIRPORT

&&

MD
Local storm report, Mar 7, 2:44 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
244 AM EST THU MAR 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     NON-TSTM WND GST 2 ESE NANTUCKET         41.26N  70.07W
03/07/2013  M61 MPH          NANTUCKET          MA   ASOS

            NANTUCKET AIRPORT

&&

MD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Bristol

When
March 7, 7:00 AM EST to March 8, 8:00 PM EST
Where
Bristol forecast zone
Reported by
Broadcast Media
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Six to seven inches of snow fell across Bristol County.

Heavy Snow, Northwest Providence

When
March 7, 11:00 AM EST to March 8, 10:06 PM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Five to twelve inches of snow fell across northwestern Providence County.

Winter Weather, Southeast Providence

When
March 7, 11:00 AM EST to March 8, 6:00 PM EST
Where
Southeast Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Five to six inches of snow fell across southeastern Providence County.

Winter Weather, Newport

When
March 8, 12:00 AM EST to March 9, 12:15 AM EST
Where
Newport forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Two to seven inches of snow fell across Newport County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2013Every state in 2013This day in weather historyWarnings in Rhode Island, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440170, 440172, 440173, 440171.